Alexandria, VA - Weight gain from intensive glucose-lowering treatment is more likely in patients who have elevated baseline glycated hemoglobin (HbA1C) levels or are started on thiazolidinedione (TZD) and/or insulin therapy, researchers report .
The study, based on data from the Action to Control Cardiovascular Risk in Diabetes (ACCORD) trial, was published online February 14, 2013 in Diabetes Care.
"The take-away message for clinicians is that when you [have a patient] whose diabetes is uncontrolled and start controlling it fairly rapidly, [he or she is] likely to get weight gain," lead author Dr Vivian Fonseca (Tulane University Health Science Center, New Orleans, LA) said in an interview.
"You want to initiate strategies that have been tried in other trials to minimize weight gain [and] give people general advice about healthy living. I believe it is possible to lose weight on insulin or TZD," he said.